New Mexico, 2009

Flash Flood and Hail in New Mexico, July 30, 2009

July 30, 2009 · NWS ABQ · 13 events in 5 counties and zones

A subtle shortwave in northwest flow aloft helped to spark thunderstorms across western New Mexico. As storms moved east into better moisture, they became severe and produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A subtle shortwave in northwest flow aloft helped to spark thunderstorms across western New Mexico. As storms moved east into better moisture, they became severe and produced large hail and damaging winds. Areas in and southeast of Roswell were the hardest hit and sustained significant damage from the powerful straight line winds. The Roswell Industrial Airport was on the southwest edge of the strongest winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 30, 10:08 AM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 30, 10:08 AM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1108 AM MDT THU JUL 30 2009

.UPDATE...
UPDATED ZFPABQ TO SIMPLY ADJUST A FEW HIGH TEMPERATURES ACROSS THE
NORTHEAST PLAINS BASED ON CURRENT CONDITIONS AND TO INCLUDE SEVERE
WEATHER MENTION FOR THE ERN HALF OF THE CWA. SPC CONTINUES SLIGHT
RISK OF SEVERE STORMS FROM THE ERN SLOPES OF THE CENTRAL MTN CHAIN
INTO THE ADJACENT HIGH PLAINS. DPORTER

&&

.PREV DISCUSSION...313 AM MDT THU JUL 30 2009...
A FEW SHOWERS AND THUNDERSTORMS ARE ONGOING THIS MORNING ACROSS THE
EASTERN PLAINS. MUCH OF THIS ACTIVITY SHOULD MOVE INTO TEXAS OR
DIMINISH BY SUNRISE.

ANOTHER ACTIVE DAY ON TAP ACROSS THE LAND OF ENCHANTMENT.  SHORTWAVE
ACROSS SOUTHERN NEVADA WILL TRACK ACROSS THE STATE TODAY.  GFS STILL
DOES NOT PRODUCE MUCH IN THE WAY OF QPF ACROSS WESTERN NEW
MEXICO...BUT NAM AND SREF REMAIN MORE BULLISH. WITH DEWPOINTS
CURRENTLY IN THE 50S...THIS SEEMS MORE PLAUSIBLE...THOUGH SOME
MIXING WILL OCCUR. THE EAST SHOULD BE ACTIVE AGAIN WITH YET ANOTHER
ROUND OF SEVERE WEATHER POSSIBLE. MOIST UPSLOPE FLOW WILL ALLOW
SHOWERS AND THUNDERSTORMS TO FORM ALONG THE CENTRAL MOUNTAIN CHAIN
AND SLIDE EAST-SOUTHEAST ONTO THE PLAINS.  BEST CHANCES FOR SEVERE
WEATHER REMAIN JUST EAST OF THE CENTRAL MOUNTAIN CHAIN AND ACROSS
THE EC/SE PLAINS. SIMILAR TO THAT OF RECENT DAYS...CAPE VALUES ARE
PROGGED TO BE NEAR 1000-1500J/KG WITH SHEAR VALUES AROUND 30-35KTS.
FAR NORTHEAST NM MAY REMAIN TOO STABLE...WITH HIGH TEMPS ONLY
REACHING THE LOW 70S...FOR MUCH SEVERE CONVECTION. BY THE EVENING
HOURS...STORMS MAY ONCE AGAIN ORGANIZE INTO A MCS AND TRACK
SOUTHEAST...INCREASING THE THREAT FOR LOCALIZED HEAVY RAINFALL.

THE WEST WILL DRY OUT FURTHER ON FRIDAY AND SATURDAY AS UPPER HIGH
BEGINS TO REBUILD ACROSS THE STATE. HAVE CONTINUED DRY THUNDER
MENTION ACROSS THE WEST EACH DAY.  FRIDAY WILL BE LESS ACTIVE ACROSS
THE EAST...THEN ANOTHER STRONG BACK DOOR COLD FRONT WILL ARRIVE
EARLY SATURDAY MORNING. GIVEN THE ARRIVAL TIME OF THE FRONT...AND
UPPER HIGH OVERHEAD...DOES NOT APPEAR TO BE AS ACTIVE AS WITH
RECENT BACK DOOR FRONTS ACROSS THE EAST. IN FACT...THIS FRONT MAY
ACT TO DRY THE NORTHEAST SOMEWHAT. NONETHELESS...WITH LOW LEVEL
EASTERLY FLOW DURING THE AFTERNOON...A FEW STORMS SEEM LIKELY TO
DEVELOP ACROSS THE CENTRAL MOUNTAIN CHAIN...THUS THE LACK OF QPF
FROM THE MODELS SEEMS QUESTIONABLE.

UPPER HIGH CONTINUES TO BUILD AND STRENGTHEN OVER THE STATE THROUGH
EARLY NEXT WEEK.  THOUGH...THERE ARE SOME HINTS THAT MONSOONAL FLOW
WILL RETURN TO WESTERN NEW MEXICO AROUND THE WESTERN EDGE OF THE
HIGH.

34

.AVIATION...
LINGERING MVFR CIGS/VSBYS IN -SHRA AND -TSRA THROUGH 12Z MAINLY
EASTERN PLAINS AND LINCOLN COUNTY. IN ADDITION...LCL MVFR/IFR
CIGS/VSBYS DUE TO UPSLOPE LOW CLOUDS AND FOG ALONG EAST SLOPES OF
CENTRAL MOUNTAIN CHAIN TIL 15Z-16Z. OTHERWISE...EXPECT SHRA AND
TSRA TO REDEVELOP OVER THE HIGHER TERRAIN AROUND 18Z-19Z AND MOVE
EAST TO SOUTHEAST...RESULTING IN WDLY SCT TO SCT MVFR CIGS/VSBYS
OCCASIONALLY OBSCURING MOUNTAINS. AFT 19Z ALONG EAST SLOPES
CENTRAL MOUNTAIN CHAIN...ADJACENT HIGH PLAINS AND SOUTHEAST
PLAINS...ISOLD SEVERE STORMS MAY DEVELOP WITH LARGE HAIL AND WIND
GUSTS OF 50KT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

.FIRE WEATHER...
LITTLE CHANGE IN THE WEATHER PATTERN TODAY THROUGH FRIDAY OR
SATURDAY. NORTHWEST TO WEST WINDS ALOFT WILL CONTINUE TO BRING
OCCASIONAL DISTURBANCES TO THE REGION AND SURFACE FRONTS WILL
INVADE THE EAST...ALLOWING FOR LOW LEVEL MOISTURE TO SLOSH BACK
AND FORTH THROUGH THE CENTRAL MOUNTAIN CHAIN AND INTO THE RIO
GRANDE VALLEY.

VENTILATION OVER PORTIONS OF THE NORTHEAST AND EAST CENTRAL PLAINS
WILL RANGE FROM POOR TO FAIR TODAY DUE TO COOLER AND MORE STABLE
CONDITIONS BEHIND A SURFACE BOUNDARY. LOW LEVEL EAST TO SOUTHEAST
UPSLOPE WINDS WILL ENHANCE THE POTENTIAL FOR SEVERE STORMS THIS
AFTERNOON AND EVENING ALONG THE CENTRAL MOUNTAIN CHAIN AND ADJACENT
HIGHLANDS. IN THE FAR WEST...WESTERLIES MAY ALLOW LATE DAY
HUMIDITIES TODAY AND FRIDAY TO FALL TO 15 PERCENT OR LESS...WHERE
DRIER STORMS MAY BE FOUND.

ANOTHER SURFACE FRONT DUE ON SATURDAY WILL BRING A REINFORCEMENT OF
LOW LEVEL MOISTURE TO CENTRAL NEW MEXICO...BUT THE CENTER OF HIGH
PRESSURE ALOFT WILL BE LOCATED OVER THE STATE...LEADING TO LOWER
CHANCES FOR WETTING RAINS OVERALL.  LATE DAY HUMIDITIES SHOULD
UNDERGO A DECREASING TREND...WITH ONLY FAIR OVERNIGHT RECOVERIES IN
THE WEST. SOME SUBTROPICAL MOISTURE COULD EVENTUALLY BLEED INTO
WESTERN NEW MEXICO EARLY NEXT WEEK...BUT FORECAST MODELS SUGGEST
THIS MOISTURE COULD BE DIRECTED MORE INTO ARIZONA.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

46
Hazardous weather outlook, Jul 30, 5:00 AM MST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU JUL 30 2009

NMZ501>540-311200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS EAST OF
THE CENTRAL MOUNTAIN CHAIN SOUTHEASTWARD ACROSS THE PLAINS. HEAVY
RAIN...LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
STRONG THUNDERSTORMS MAY DEVELOP ACROSS NORTHEAST NEW MEXICO ON
FRIDAY...WHERE SMALL HAIL AND STRONG WINDS WILL BE POSSIBLE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
PORTIONS OF EASTERN NEW MEXICO DUE TO THE POTENTIAL FOR SEVERE
WEATHER. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE AT 1.888.386.7637.

34

In the hours before

Special weather statement, Jul 30, 11:31 AM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1231 PM MDT THU JUL 30 2009

NMZ512-517-518-301900-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-WEST SLOPES SANGRE DE
CRISTO MOUNTAINS-
1231 PM MDT THU JUL 30 2009

...LINE OF STRONG STORMS MOVING OVER NORTHERN SANTA FE COUNTY...

AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM LOS ALAMOS TO POJOAQUE. MOVEMENT WAS SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHUPADERO...
CUYAMUNGUE...EL RANCHO...JACONITA...NAMBE AND NAMBE PUEBLO.

THESE THUNDERSTORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Jul 30, 12:26 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
126 PM MDT THU JUL 30 2009

NMZ504-506-507-511-519-302030-
ALBUQUERQUE METRO AREA-JEMEZ MOUNTAINS-NORTHWEST HIGHLANDS-WEST
CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
126 PM MDT THU JUL 30 2009

...STRONG THUNDERSTORMS MOVING INTO THE FAR NORTHWEST CORNER OF
BERNALILLO COUNTY AND INTO CENTRAL SANDOVAL COUNTY...

AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES SOUTHEAST OF MARQUEZ
AND 10 MILES WEST OF SAN YSIDRO. MOVEMENT WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE PARADISE HILLS...RIO
RANCHO...SAN YSIDRO...ZIA PUEBLO AND TOHAJIILEE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA. BE ALERT FOR FAST FLOWING AND RISING WATER IN ARROYOS AND
SMALL STREAMS NEAR THESE STORMS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.

The radar

The Albuquerque radar (KABX), 99 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Santa Fe

When
July 30, 12:52 PM MST
Where
Santa Fe County, Santa Fe
Measured
0.88 in hail
Reported by
Public
Coordinates
35.680, -105.950

Hail, Santa Fe

When
July 30, 1:03 PM MST
Where
Santa Fe County, Santa Fe
Measured
1 in hail
Reported by
Newspaper
Coordinates
35.680, -105.950

Hail, Los Alamos

When
July 30, 1:48 PM MST to 1:52 PM MST
Where
Los Alamos County, Los Alamos
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
35.890, -106.310

The security team at Los Alamos National Laboratory reported penny to nickel sized hail.

Hail, Sandoval

When
July 30, 2:16 PM MST
Where
Sandoval County, Frijoles
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
35.780, -106.270

The hail was reported at the Bandelier National Monument.

Hail, Torrance

When
July 30, 3:35 PM MST
Where
Torrance County, 7 mi W of Encino
Measured
0.88 in hail
Reported by
Public
Coordinates
34.650, -105.583

Hail covered the ground.

Hail, Chaves

When
July 30, 6:10 PM MST
Where
Chaves County, 3.5 mi N of Roswell
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.431, -104.520

Thunderstorm Wind, Chaves

When
July 30, 6:30 PM MST
Where
Chaves County, Roswell
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.380, -104.520

A spotter estimated a wind gust of at least 80 mph, with sustained winds around 55 mph.

Thunderstorm Wind, Chaves

When
July 30, 6:35 PM MST to 6:40 PM MST
Where
Chaves County, (Row)roswell Ind Airport
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
33.310, -104.510

Thunderstorm Wind, Chaves

When
July 30, 6:45 PM MST
Where
Chaves County, Roswell
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.380, -104.520

Several pieces of metal were blown off storefront facade near 2nd and Main Street as well as up to 8 inch diameter tree limbs broken off trees within a few blocks of the courthouse. This was reported by KRQE News Channel 13.

Thunderstorm Wind, Chaves

When
July 30, 6:50 PM MST
Where
Chaves County, 5.44 mi NNW of Dexter
Measured
70 kt (81 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
33.272, -104.408

A tree fell on a mobile home, destroying its roof.

Thunderstorm Wind, Chaves

When
July 30, 6:50 PM MST
Where
Chaves County, 6.32 mi N of Dexter
Measured
70 kt (81 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
33.291, -104.384

A mobile home, four miles east of Midway, was rolled over by strong winds.

Thunderstorm Wind, Chaves

When
July 30, 6:50 PM MST
Where
Chaves County, 4.09 mi SE of (Row)roswell Ind Airport
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.264, -104.466

A roof of a building sustained damage after being peeled back from damaging winds.

Flash Flood, Chaves

When
July 30, 7:00 PM MST to 8:00 PM MST
Where
Chaves County, 6.46 mi NW of Roswell to 6.23 mi NW of Roswell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.444, -104.602

Flash flooding from Berrendo Creek created flows two to three feet deep over Brown Road. People were stranded on top of their cars.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176318, 176320, 176319, 176321, 176322, 176323, 176327, 176324, 176325, 176326, 176508, 176509, 176510.